Missouri, 2016

Flash Flooding in Missouri, August 1, 2016

August 1, 2016 · NWS EAX · 20 events in 6 counties and zones

On the morning of August 1, 2016 a complex of thunderstorms formed across portions of northern and central Missouri. These storms trained over the same area for several hours resulting in 4 to 7 inches of rain across much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of August 1, 2016 a complex of thunderstorms formed across portions of northern and central Missouri. These storms trained over the same area for several hours resulting in 4 to 7 inches of rain across much of the area. Some locations saw well over 8 inches of rain over a few hour period on the morning of August 1. While most of the flooding was minor, resulting in some road closures, there was some structural damage as a result of this flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 31, 10:18 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 31, 10:18 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1118 PM CDT SUN JUL 31 2016

.Update...
Issued at 1113 PM CDT SUN JUL 31 2016

Tonight's MCS has developed close to where short-range models
indicated. Have increased PoPs and QPF to capture this. While the
threat of severe storms is low, some initial updrafts have surged to
or exceeded warning thresholds of 50 dbz to 39K feet. But the lack of
shear has led to updrafts decreasing in intensity as quickly as they
increased. The bigger issue looks to be the potential for flash
flooding. With precipitable water values approaching and possibly
exceeding 2" and storm motions that are training over each other.

&&

.Discussion...
Issued at 237 PM CDT SUN JUL 31 2016

Morning showers and thunderstorms are winding down gradually across
the area, likely in response to the overnight low level jet
subsiding. A few showers linger across the area, but generally
expect this activity to grind to a halt through the afternoon.
Temperatures have struggled to meet Max T expectations, due to
lingering thick cloud cover and off-n-on rain. Have lowered Sunday
afternoon/evening Max T forecast to account for this lingering cloud
cover. With the clearing just off to the west in NE Kansas, it's
conceivable that the back edge of the cloud cover could reach the KC
area before daytime heating subsides, so there could still be a
quick upshoot of temperature across the western half of the forecast
area. That being said, the upshoot of temperature should still stay
below morning Max T expectations.

Tonight strong and fairly deep isentropic lift along the 310K and
315K thetaE surfaces will likely yield another round of thunderstorm
activity across northern Missouri. The best chances for rain will be
north of Interstate 70, mainly along and north of the HWY 36
corridor, but there is a chance that these thunderstorms will come
as far south as the KC metro and points along Interstate 70. Areas
south of Interstate 70 are less likely to see any of these overnight
showers and thunderstorms.

This ushers in the heat wave that is expected for the majority of
the upcoming week. The mid level pattern is strongly suggestive of a
strong ridge building into the central Plains and affecting the
local areas with warm and clear days. Absent any clear boundaries to
form on, thunderstorm chances will be minimal through the week, with
perhaps the best chances for rain being across northern Missouri,
closer to the faster mid level westerly flow. Areas across central
and southern Missouri could miss out on much rain through the week
absent any unforeseen mesoscale processes. Since there is a decent
chance of nocturnal convection across Iowa on one or many of the
next several nights, there is always the chance for an outflow
boundary to reach into northern Missouri, bringing relief from the
otherwise prolonged heat as well as a few showers and thunderstorms.
By late in the week the ridge flattens out as a northern Plains
trough rolls through the area. This will also send a boundary
plunging southward into northern and perhaps central Missouri for
the late part of the week, into the weekend. As of now this boundary
is expected to hang up generally along the MO River/I-70 and could
bring limited relief to the KC area and points south of I-70. It
could however be a focus for thunderstorm activity. Given the
uncertainty of how that time period will play out will avoid any
details about rainfall amounts. Have forgone heat warning/advisory
for the time being, considering generally marginal heat advisory
criteria in the going forecast. So, with further uncertainty
regarding nightly/daily cloud cover and any boundaries that might be
in play, have opted to let the next shift have a look at the
conditions before issuing any official notification of the heat this
week.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1108 PM CDT SUN JUL 31 2016

Tonight's thunderstorm complex seems to have revealed itself in the
last hour with storms rapidly developing east of the terminals. It
seems likely that the bulk of this activity will remain east of the
terminals as just above the surface feed into it from the southwest.
Given this, have continued with just a VCTS mention through late
Monday morning. So VFR conditions look likely given the anticipation
that storms should mainly stay east of the terminals.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Update...CDB
Discussion...Leighton
Aviation...CDB
Hazardous weather outlook, Jul 31, 3:53 AM CST, 20 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 AM CDT SUN JUL 31 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
453 AM CDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A FEW STRONG STORMS ARE POSSIBLE THIS MORNING ACROSS EASTERN KS AND
FAR WESTERN MO.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 HEAT INDEX VALUES OF 102 TO 107 EXPECTED MONDAY THROUGH THURSDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 1, 12:05 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 AM CDT MON AUG 1 2016

MOZ013-014-010630-
DE KALB MO-DAVIESS MO-
105 AM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAVIESS AND NORTHEASTERN
DEKALB COUNTIES UNTIL 130 AM CDT...

AT 105 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PATTONSBURG...OR 10 MILES NORTHEAST OF MAYSVILLE...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALLATIN...PATTONSBURG...WINSTON...ALTAMONT...JAMESON...WEATHERBY AND
SANTA ROSA.

THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 62 AND
75.

LAT...LON 4004 9384 3979 9400 3987 9422 3992 9434
      4004 9432 4004 9424 4003 9422 4005 9422
TIME...MOT...LOC 0605Z 287DEG 19KT 3999 9422

HAWBLITZEL

The radar

The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

20 flash flood. Local standard time, as filed.

Flash Flood, Saline

When
August 1, 12:49 AM CST to 3:49 AM CST
Where
Saline County, 1.18 mi SSW of Marshall Arpt to 1.65 mi SE of Marshall Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.086, -93.212

Highway 65 was partially closed due to running water over the highway from heavy rain.

Flash Flood, Carroll

When
August 1, 12:50 AM CST to 3:50 AM CST
Where
Carroll County, 1.96 mi WNW of Carrollton to 1.48 mi NW of W B Jct
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.384, -93.532

Flash flooding washed out a basement, causing a house to come off the foundation. Cost of this damage is unknown.

Flash Flood, Carroll

When
August 1, 2:50 AM CST to 6:50 AM CST
Where
Carroll County, 1.87 mi SSE of Norborne to 0.15 mi ENE of Plymouth
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.275, -93.667

During the long duration heavy rain event across Carroll County several area roads flooded. In the city of Carrolton a few businesses had water running up, and causing water to move into these businesses. The extent or cost of the damage is unknown.

Flash Flood, Pettis

When
August 1, 2:50 AM CST to 5:50 AM CST
Where
Pettis County, 4.43 mi W of Longwood to 1.5 mi SSW of Georgetown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.909, -93.262

Water was running over Highway 65 north of Sedalia.

Flash Flood, Pettis

When
August 1, 3:26 AM CST to 6:26 AM CST
Where
Pettis County, 2.01 mi E of La Monte to 1.03 mi SSE of La Monte
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.781, -93.393

Highway 50 was closed at LaMonte due to high water. A water rescue of a stranded motorist ensued.

Flash Flood, Saline

When
August 1, 4:15 AM CST to 7:15 AM CST
Where
Saline County, 1.1 mi WSW of Slater to 1.86 mi SW of Malta Bend
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.226, -93.090

Several roads across western and southern Saline County were impassible due to running water, as a result of heavy rain.

Flash Flood, Caldwell

When
August 1, 4:15 AM CST to 7:15 AM CST
Where
Caldwell County, 3.19 mi NNE of Catawba to 3.41 mi NE of Catawba
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.690, -93.800

Route A near Shoal Creek was closed due to flash flooding.

Flash Flood, Pettis

When
August 1, 4:45 AM CST to 7:45 AM CST
Where
Pettis County, 1.33 mi WNW of Bryson to 0.93 mi W of Bryson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.584, -93.494

Route B near Bryson Road was flooded due to heavy rain.

Flash Flood, Pettis

When
August 1, 5:15 AM CST to 8:15 AM CST
Where
Pettis County, 2.16 mi SSW of Houstonia to 2.52 mi S of Houstonia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.870, -93.379

Route T near Heaths Creek was flooding due to heavy rain.

Flash Flood, Daviess

When
August 1, 5:45 AM CST to 8:45 AM CST
Where
Daviess County, 3.37 mi SW of Lock Spgs to 3.09 mi WSW of Lock Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.820, -93.830

Route M closed due to flooding near Lick Fork.

Flash Flood, Daviess

When
August 1, 5:45 AM CST to 8:45 AM CST
Where
Daviess County, 2.74 mi NE of Jameson to 3.5 mi NE of Jameson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.051, -93.948

Route UU was closed due to flooding near Big Muddy Creek.

Flash Flood, Daviess

When
August 1, 5:45 AM CST to 8:45 AM CST
Where
Daviess County, 1.33 mi E of Coffey to 1.59 mi E of Coffey
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.101, -93.975

Route B near Hickory Creek was closed due to flooding.

Flash Flood, Saline

When
August 1, 5:45 AM CST to 8:45 AM CST
Where
Saline County, 1.28 mi WNW of Sweet Spgs to 1.06 mi N of Sweet Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.980, -93.440

Road 125 was close near Davis Creek due to flooding.

Flash Flood, Saline

When
August 1, 5:45 AM CST to 8:45 AM CST
Where
Saline County, 2.82 mi N of Sweet Spgs to 2.02 mi N of Sweet Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.010, -93.410

Highway 127 near Salt Pond creek was closed due to flooding.

Flash Flood, Livingston

When
August 1, 6:15 AM CST to 9:15 AM CST
Where
Livingston County, 0.68 mi SSW of Ludlow to 0.69 mi S of Ludlow
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.641, -93.704

Route D was closed near Shoal Creek due to flooding.

Flash Flood, Pettis

When
August 1, 6:30 AM CST to 9:30 AM CST
Where
Pettis County, 5.47 mi SSW of La Monte to 5.2 mi SSW of La Monte
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.713, -93.484

Route Y was closed for flash flooding.

Flash Flood, Caldwell

When
August 1, 6:30 AM CST to 9:30 AM CST
Where
Caldwell County, 1.74 mi NE of Braymer to 1.57 mi NE of Braymer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.600, -93.780

Highway N near Mud Creek was closed due to flash flooding.

Flash Flood, Pettis

When
August 1, 6:45 AM CST to 9:45 AM CST
Where
Pettis County, 1.7 mi N of Stokey to 3.48 mi NW of La Monte
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.854, -93.467

Highway 127 as closed near the South Fork of the Blackwater River due to flooding.

Flash Flood, Saline

When
August 1, 8:00 AM CST to 11:00 AM CST
Where
Saline County, 3.51 mi WNW of Sweet Spgs to 3.11 mi WNW of Sweet Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.990, -93.480

Route VV near Davis Creek was closed due to flooding.

Flash Flood, Pettis

When
August 1, 9:45 AM CST to 12:45 PM CST
Where
Pettis County, 3.07 mi NE of Stokey to 2.86 mi E of Stokey
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.864, -93.433

Route D was closed near the South Fork of the Blackwater River, due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658069, 658071, 658072, 658086, 658088, 658070, 658688, 658090, 658091, 658694, 658695, 658696, 658699, 658700, 658701, 658093, 658702, 658094, 658703, 658095.